Breathing in the Light

Breathing in the Light

“I’m breathing in the light, aren’t I? Is that why it’s so bright?”

I asked my wife this question and I was dead serious. I had become convinced that my eyes were hurting because I was breathing in the light around me and it was building up inside of them. I was in the middle of a delusional spell brought on by benzodiazepine withdrawals.

For the last 6 months, I’ve been fighting through the side-effects of benzodiazepine withdrawal. It feels very strange to say that and a part of me is a little paranoid to just put this out there like this. There’s something weird about being a pastor battling a prescription drug dependence, and I’m not sure how well this will be received.

For the record, I’ve never abused benzodiazepines or taken them for recreational use. I’ve only ever taken them as prescribed. I’ve suffered from chronic insomnia for the vast majority of my adult life and for the last 5 years I’ve been on a high dose of Valium every night to help me sleep. I never suspected anything crazy was going on (my dose wasn’t enough to induce any kind of euphoric high or anything), and it wasn’t until I tried to stop taking the medication earlier this year that I realized the damage this medication was doing to my body. And I found out the hard way.

For the sake of brevity, I’ll offer a rather crude explanation of how benzodiazepines work. There are two main chemicals that affect the bodies central nervous system: GABA, which is an inhibitor that slows you down, and glutamate, which is an exciter that speeds you up. Benzos are GABA agonists, which means they bind to the GABA receptors in the body, working as a GABA substitute and producing calming and sedative effects across your entire central nervous system. This makes benzos very potent to treat seizures, anxiety, insomnia, etc. However, these medications are incredibly powerful as they can quickly convince the brain that all the GABA it needs is coming from elsewhere and the brain’s natural GABA production will slow down. Once the benzodiazepines are stopped, your atrophied GABA receptors are unable to work, and instead your body floods itself with the exciting glutamate without any GABA to slow things down. In other words, without GABA, and without the benzodiazepines to take its place, your body begins to act like a Formula 1 car with both pedals acting as the gas—no brakes.

This results in some bizarre and seemingly outlandish psychological and neurological effects. Back in February of this year, about two weeks after I stopped taking the medication, I had what I can only describe as a severe bout of psychosis. I was incredibly disoriented, confused, and experienced a strong case of derealization. My anxiety was through the roof and I experienced a paranoia that had me utterly convinced I was about to die. I couldn’t make sense of what was going on and I could not control myself. I would quickly ping pong back and forth between lucidity and delirium. For a few seconds I would be fully aware of what was happening, and then a few seconds later I would be hysterical. This continued back and forth for what seemed like forever. A quick trip to the doctor confirmed that I was experiencing withdrawals from the benzodiazepines I was on and as soon as I took another dose everything returned to normal.

After working with my doctor and researching how best to come off this medication, I learned that quitting benzos cold turkey like i did is incredibly dangerous, sometimes resulting in seizures and even death. The best thing is to do a slow taper off the medication until you feel comfortable to stop completely. This process can take several months or even years, and your body will experience the effects of withdrawal both during the tapering process and even long after the tapering is completed and all the medication is out of your body. Benzodiazepines are an incredibly strong chemical that do immense damage to your nervous system, and full recovery can take years. Benzodiazepine withdrawal has been described by many as more difficult than heroine.

Everyone’s experience is different, but I don’t say it lightly when I say that this last 6 months has been one of the most difficult, horrifying, and bewildering experiences of my life. I felt like a walking time bomb, not sure when another wave of symptoms was going to hit me or which one of my senses was going to go haywire next. The last three months have been an experience of near constant pain, brain fog, confusion, anxiety, and bouts of hallucinations that have had me convinced of the most bizarre things, like the fact that I was somehow breathing in all the light around me. I found myself forgetting basic things like my daily route to the gym, certain chord progressions on the guitar, and whether the frozen pizza went in the fridge or the freezer. I was either an emotional wreck or emotionally stagnant and my right middle finger had a constant itching sensation that wouldn’t go away.

I’m not done with my taper yet, but I’m at such a low dose right now that there are now beginning to be many more good days than bad. In fact, I’ve honestly never felt better than I have at this moment in time. As my body continues to purge itself of the benzodiazepines and my brain repairs itself, I’m beginning to feel like I’ve come out of a multi-year stupor that I never knew I was in. The inhibitive effects of the medication didn’t only put me to sleep every night, they had me walking through life like a zombie. It feels as though there was an invisible ceiling to my emotions that has now broken loose. I finally feel alive again, really. But I never knew I was so dead.

I share this for two reasons. One, it’s kinda like therapy for me. It may seem exaggerated to those who aren’t familiar with this, but this has honestly been one of the most traumatic experiences I’ve ever had. And two, the Lord met me so strongly through all this.

At one point in this whole ordeal, I was in the bottom of a deep pit of depression, and my wife, ever the kind and faithful companion, was sitting with me holding my hand. She looked at me and asked me what truth of Scripture I was clinging to. I had no response. Then she told me, “You need to be in the Word, Kris.” Such simple words hit me like a ton of bricks. I remember thinking to myself, “What am I doing? I’m a Christian, I have the resources to deal with this!” And together we immediately opened up the Bible to Psalm 73 and read:

“Though my heart and flesh may fail, God is the strength of my heart and my portion forever.”

I don’t know if a verse of the Bible has ever landed on me as strongly as that one did that night. God was holding my deflated heart and unraveling body and He was promising to be everything I needed. I clung to Psalm 73 as tightly as my neurotic mind would let me, meditating on it and praying through it constantly. I claimed that chapter as my own–“Psalm 73: Property of Kris.” The truths in it were a balm to my soul and gave words to my situation at a time when I felt like my mind was incapable of producing a coherent sentence. 

When I felt alone and forsaken by God – “How can God know? Is there knowledge in the Most High?” (v. 11)

When I was riddled with anxiety and confusion – “When I thought to understand this, it seemed to me a wearisome task” (v. 16).

When my loneliness, anxiety, and confusion morphed into anger – “When my soul was embittered, when I was pricked in heart, I was brutish and ignorant; I was like a beast toward you” (vv. 21-22).

When I would emerge from a bout of psychosis, amazed that God didn’t smite my bitter, cursing heart – “Nevertheless, I am continually with you; you hold my right hand” (v. 23).

When my soul needed to be encouraged to just get out of bed, that this would all be worth it – “You guide me with Your counsel, and afterward You will receive me to glory” (v. 24).

When I needed to reorient my mind and heart to understand that I didn’t need relief, I needed God – “Whom have I in heaven but You? And there is nothing on earth I desire besides You” (v. 25).

When I needed to be reminded that this affliction had a good purpose in drawing me toward the Lord – “But for me it is good to be near God; I have made the Lord God my refuge” (v. 28).

These verses are now engraved into my soul. In a way, it feels as though they’ve become a part of me. God has been faithful to me, and now “I will tell of all His works” (v. 28).

Yesterday, I walked out of the store and headed to my car. As I stepped out from underneath the awning I felt the sun hit my face. Instinctively without thinking about it, I stopped in the middle of the parking lot, closed my eyes, and tilted my head up toward the sun, letting the heat of the light wash across my face.

I took a long, deep breath.

Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email
Scroll to Top